Pharmacopsychiatry 2010; 43(6): 237-239
DOI: 10.1055/s-0030-1261880
Letter

© Georg Thieme Verlag KG Stuttgart · New York

Quetiapine-Associated Hypothyroidism in Young Female Patients: A Report of Three Cases

O. Poutanen1 , 3 , E. Iso-Koivisto1 , M. Työläjärvi2 , E. Leinonen1 , 3
  • 1Tampere University Hospital, Department of Psychiatry, Tampere, Finland
  • 2Tampere University Hospital, Department of Adolescent Psychiatry, Tampere, Finland
  • 3University of Tampere, Medical School, Tampere, Finland
Further Information

Publication History

received 29.12.2009 revised 22.03.2010

accepted 06.05.2010

Publication Date:
07 July 2010 (eFirst)

Quetiapine is an atypical antipsychotic indicated for schizophrenia and bipolar disorder. In some rare cases quetiapine may induce a dose-related decrease in thyroxine levels. We present 3 cases of young female patients with various psychiatric diagnoses who presented with quetiapine-associated hypothyroidism, 2 of them with an increase in TSH. The time of recovery varied. Shorter times may be associated with discontinuation of quetiapine rather than with thyroxine substitution while continuing with quetiapine. Monitoring of thyroid function at least in quetiapine-treated patients with a history of or susceptibility to thyroid disease is recommended. If used concomitantly with other thyreostatics, such as lithium, this may also be warranted for young patients and those with high quetiapine doses. Further studies on the relevance of patients’ age and sex and on the reversibility of quetiapine-induced hypothyroidsim are needed.

References

Correspondence

O. Poutanen, MD, PhD 

Tampere University Hospital

Department of Psychiatry

33380 Pitkäniemi

Finland

Phone: +358/50/306 8159

Fax: +358/33/116 3655

Email: outi.poutanen@uta.fi